Feeling the heat? How medications can affect you during high temperatures

ajc.com

The medications you take may make you more vulnerable to heat-related health problems.

Frank Weyler of Centerville takes several prescription drugs and said he is careful to limit his time outdoors.

“You have to know what you are taking and then do whatever it takes to not let them affect you too much,” said Weyler.

Common over-the-counter and prescription medications may increase your chances of dehydration and heat stroke, especially if you are a senior citizen, according to health experts.

>>> WHIO Doppler 7 Interactive Radar

“Antihistamines and antidepressants dry people out. There are other medications used for bladder control that can also act in that same category. They are called anticholinergics and they make the mouth dry,” said Kettering Emergency Department Medical Director Dr. Nancy Pook.

Betablockers, which are used for high blood pressure and heart problems, may also cause problems on a scorching day.

“They slow down the heart rate. When you get dehydrated your heart rate will go up, so you kind of lose that control of knowing when things are going bad,” said Dr. Pook. “The symptoms can sneak up on you and you turn kind of wobbly and collapse.”

Ephedrine and pseudoephedrine, which are found in decongestants, can also decrease blood flood to the skin and impact the body’s ability to cool down.

When it is this hot outside Dr. Pook said it’s best to avoid strenuous activity, stay in air conditioned environments and stay hydrated.

>>> Storms causing damage in East Dayton, Riverside

“Have a cold beverage at your side. We prefer water, but drinks with electrolyte solutions in them – those types of fluids are helpful,” Dr. Pook said.

If you still feel dizzy and weak, you should head to the E.R. and if you have concerns about your specific medications and how they could impact you in the heat, talk to your doctor or pharmacist.